Hail, Medina
- When
- June 25, 1:30 PM EST
- Where
- Medina County, Brunswick
- Measured
- 1 in hail
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 41.230, -81.830
Quarter size hail was reported.
Low pressure located over eastern Canada was nearly stationary during this time. During the afternoon of the 25th, a trough of low pressure swung south across the Great Lakes region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Low pressure located over eastern Canada was nearly stationary during this time. During the afternoon of the 25th, a trough of low pressure swung south across the Great Lakes region. This feature combined with warm and humid air at the surface caused showers and thunderstorms to develop by mid afternoon. Thunderstorms continued across the entire region during the evening hours, with many becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 25, 12:25 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 125 PM EDT THU JUN 25 2009 .SYNOPSIS... A WEAK COLD FRONT LOCATED FROM MICHIGAN TO WISCONSIN WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL RETURN FOR FRIDAY AND SATURDAY. ANOTHER COLD FRONT WILL MOVE ACROSS THE LOCAL AREA ON SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... DECENT CAP OVER THE AREA TODAY AS WE WATCHED THE MIDDLE LEVEL CLOUD COVER THAT WAS OVER MICHIGAN DISSIPATE AS THE ATMOSPHERE MIXED. PLENTY OF INSTABILITY IS EXPECTED TODAY AS TEMPERATURES WARM INTO THE MID 90S WEST AND AROUND 90 ELSEWHERE AWAY FROM THE LAKE. HAVE ATTEMPTED TO TIME THE CONVECTION INTO THE REGION WITH SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE WESTERN CWA FIRST. WILL ALSO HAVE TO WATCH THE CONVECTION THAT IS ROLLING ACROSS SOUTHERN ONTARIO TO SEE WHAT IT DOES AS IT MOVES ACROSS EASTERN LAKE ERIE. SO AT THIS TIME WILL INDICATE 2 AREAS OF HIGHER POPS...ONE ROLLING OUT OF ONTARIO AND THE OTHER DEVELOPING SOUTHERN MICHIGAN INTO NW OHIO. THE WESTERN CONVECTION LOOKS TO GET GOING AROUND 20Z THEN PROGRESS TO THE SOUTH AND SOUTHEAST. BELIEVE THE SCATTERED THUNDERSTORMS WILL BECOME NUMEROUS DURING THE EARLY EVENING BEFORE WINDING DOWN THROUGH MIDNIGHT. LOOKS AS IF THE SEVERE WEATHER THREAT WILL MAINLY BE WIND BUT WILL CANT COMPLETELY RULE OUT SOME 1 INCH HAIL. OTHERWISE INCREASED HIGHS SLIGHTLY WITH THE LACK OF CLOUD COVER. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... USING A COMPROMISE BETWEEN THE NAM AND GFS MODELS WITH A LIKELY POP CONTINUING FOR THE EVENING. THE COMPOSITE REFLECTIVITY FORECAST FROM BOTH WORKSTATION MODELS DONT SHOW THAT MUCH ACTIVITY...HOWEVER...THIS DOESNT SEEM CORRECT WITH THE BOUNDARY MOVING IN AND THE SHORT WAVE MOVING THROUGH AND THE MOISTURE INCREASING. WENT WITH THE COOLER GUIDANCE FOR LOWS WITH A LITTLE DRIER AIR BEHIND THE BOUNDARY/FRONT. THE 00Z NAM IS TRYING TO HINT A TROUGH ACROSS THE AREA FRIDAY AND A THREAT OF SHOWERS IN SPOTS. WILL CONTINUE THE DRY FORECAST BASED ON THE GFS AND ECMWF. DRY FRIDAY THROUGH SATURDAY. COLD FRONT WILL MOVE THROUGH SUNDAY. THE THREAT FOR MAINLY LATE SATURDAY NIGHT STILL LOOKS REASONABLE AND ENDING THE THREAT FOR THE MOST PART SUNDAY NIGHT. THE GFS IS TRYING TO HINT AT A LITTLE TROUGH ROTATING THROUGH SUNDAY NIGHT...THUS THE 20 POPS. USED MAINLY THE GRIDDED MOS FOR TEMPERATURES. && .LONG TERM /MONDAY THROUGH THURSDAY/... LATEST MODELS CONTINUE TO SHOW SOME DIFFERENCES IN THE LONG TERM PERIOD. HOWEVER...ALL SHOW AN UPPER LEVEL LOW SETTING UP JUST NE OF THE AREA. CYCLONIC FLOW AND UNUSUALLY COLD TEMPERATURES ALOFT WILL COMBINE TO CREATE ON AND OFF INSTABILITY SHRA. THUNDER WILL BE A CONCERN TOO...ESPECIALLY MONDAY. BEST CHANCES FOR PRECIP APPEAR TO BE MONDAY AND TUESDAY BUT PRECIP COULD LINGER INTO WEDNESDAY AS WELL. BEST CHANCES WILL BE ACROSS NE OH AND NW PA BUT A SHRA CANNOT BE RULED OUT ANYWHERE ACROSS THE LOCAL AREA. THIS UPPER LOW WILL BRING A DISTINCT AIRMASS CHANGE AND TEMPERATURES DURING MOST OF THE PERIOD WILL AVERAGE BELOW NORMAL. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... TRICKY FORECAST FOR THIS AFTERNOON. THUNDERSTORM POTENTIAL IS THE MAIN CHALLENGE. WILL GIVE ALL SITES A 2 OR 3 HOUR TEMPO PERIOD FOR THUNDER. CU JUST NOW STARTING TO FORM. HERE AT KCLE...THESE CU ARE HAVING A TOUGH TIME. THEY DEVELOP TO ALMOST MODERATE CU STAGE THEN FALL APART. THIS IS LIKELY BECAUSE IT IS STILL RELATIVELY DRY ALOFT. WE SHOULD EVENTUALLY BE ABLE TO OVERCOME THIS DRIER AIR AS THE LOWER ATMOSPHERE CONTINUES TO DESTABILIZE. ACTIVITY CURRENTLY MOVING ACROSS EASTERN LERI SHOULD JUST MISS KERI THE NEXT HOUR OR SO. EXPECT RAPID DEVELOPMENT LATER THIS AFTERNOON. ACTIVITY SHOULD BE SCATTERED IN NATURE WITH NO MORE THAN 40 OR 50 PERCENT COVERAGE EXPECTED. FIRST STORMS SHOULD GO UP IN KTOL AREA BY 21Z OR SO AND ACROSS THE REMAINDER OF THE AREA BY EARLY EVENING. WILL LIKELY MAKE SOME LAST MINUTE TWEAKS TO TIMING. PRECIP SHOULD WIND DOWN QUICKLY THIS EVENING WITH SOME PATCHY MVFR FOG LATE. LAKE BREEZE SHOULD MAKE IT THROUGH KCLE THE NEXT HOUR OR SO. OUTLOOK...GENERALLY VFR EXCEPT FOR SOME DAYBREAK MVFR FOG/HAZE THROUGH SATURDAY. SUNDAY MORNING ANOTHER COLD FRONT WILL BRING POSSIBLE MVFR CONDITIONS. && .MARINE... GENERALLY LIGHT SOUTHWEST FLOW WILL COME AROUND TO THE WEST AND NORTHWEST WITH THE PASSAGE OF A COLD FRONT AND SOME THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. HIGH PRESSURE BUILDS INTO THE CENTRAL LAKES WHILE ANOTHER TROUGH ROTATES ACROSS LAKE ONTARIO AND NEW ENGLAND. THAT WILL MAKE THE FLOW FRIDAY UPWARDS OF 15 KNOTS FROM THE NORTHWEST. OTHERWISE THE NEXT CONCERN WOULD BE THE NEXT COLD FRONT FOR THE FIRST PART OF THE DAY ON SUNDAY TAKING WINDS FROM SOUTHERLY TO WESTERLY. SURFACE AND UPPER LOW HANG AROUND THE EASTERN LAKES INTO MONDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KIELTYKA NEAR TERM...MULLEN SHORT TERM...KIELTYKA LONG TERM...KUBINA AVIATION...KUBINA/OUDEMAN MARINE...OUDEMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1206 PM EDT THU JUN 25 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-261615- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 1206 PM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHERN OHIO AND NORTHWESTERN PENNSYLVANIA FOR THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS BUT HAIL AROUND 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE. A VERY UNSTABLE ATMOSPHERE WILL BE LOCATED OVER SOUTHERN MICHIGAN INTO NORTHWESTERN OHIO THIS AFTERNOON. AN APPROACHING COLD FRONT WILL ASSIST IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS AROUND 4 PM ACROSS NORTHWESTERN OHIO. THESE THUNDERSTORMS WILL MOVE TO THE SOUTH AND SOUTHEAST INTO THE EVENING AND COULD PRODUCE SOME LOCALLY HEAVY RAINFALL. ANOTHER AREA OF THUNDERSTORMS ACROSS SOUTHERN ONTARIO WILL MOVE ACROSS THE EAST END OF LAKE ERIE AND MAY BRING A DAMAGING WIND THREAT TO NORTHWESTERN PENNSYLVANIA FOR EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
The Cleveland radar (KCLE), 21 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
25 thunderstorm wind, 14 hail. Local standard time, as filed.
Quarter size hail was reported.
Nickel size hail was observed.
Penny size hail was observed.
Penny size hail was reported.
Penny size hail was observed.
Golf ball size hail was observed.
Golf ball size hail was observed.
A trained spotter measured a wind gust with the storm of 68 mph.
Several trees were reported down.
A few trees were reported down.
Numerous trees were reported down in the area.
Many trees and power lines were reported down.
Several power poles were reported down.
Many large limbs were reported down.
A trained spotter estimated winds to be approximately 60 mph.
A tree and two large limbs were reported down.
Automated weather sensing equipment at Cleveland Hopkins International Airport measured a wind gust of 62 mph.
A few trees, large limbs and power lines were reported down.
A tree was uprooted and nearly a dozen large limbs were reported down across the area from Rocky River to Fairview Park area. Power lines were also down as many locations were without power.
Several trees were reported down.
Penny size hail was observed.
Penny size hail was observed.
A few trees were reported down.
Quarter size hail was observed in Swanton.
Penny size hail was observed on the west side of Toledo.
Two trees were reported down.
Several trees were reported down.
Penny size hail was observed.
Several large trees were reported down.
A trained spotter estimated wind gusts with the storm to be around 70 mph.
Several trees were reported down in Caledonia.
Penny size hail was observed.
A few trees and power lines were reported down in Bennington Township located in southern Morrow County.
A few trees and power lines were reported down in Peru Township in southwest Morrow County.
Quarter size hail was observed.
Several large limbs were reported down.
A few trees were reported down.
Several large limbs were reported down throughout Perrysburg.
A few trees and large limbs were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184394, 184158, 184396, 184397, 184533, 183376, 184402, 184525, 184406, 184501, 184407, 184499, 184500, 184520, 184535, 184124, 184504, 184135, 184540, 184142, 184537, 184505, 184508, 184518, 184510, 184546, 184512, 184544, 184513, 184523, 184515, 184545, 184132, 184134, 184516, 184522, 184147, 184547, 184148.